Nebraska, 2022

Hail and Damaging Wind in Nebraska, August 19, 2022

August 19, 2022 · NWS OAX · 4 events in 3 counties and zones

A stalled/slowly moving cold front initiated storms in southeast Nebraska leading to a few hail and wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A stalled/slowly moving cold front initiated storms in southeast Nebraska leading to a few hail and wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 19, 12:32 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 19, 12:32 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
132 PM CDT Fri Aug 19 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 312 AM CDT Fri Aug 19 2022

Forecast Focus:
* A couple strong/severe storms possible today
* Precipitation chances through tonight
* Otherwise quiet weather, a bit warmer than normal

The large scale weather pattern features some rather picturesque
features in the water vapor imagery. The one of greatest local
interest is a closed upper level low over the Red River Valley of
the north. This feature also has multiple smaller wavelength
vorticity lobes rotating around it...one of which is diving
southeast across east central SD and another about to cross the
SD/ND border. Another feature worth noting on water vapor is the
upper low over the northwest CONUS and the significant plume of
monsoonal moisture extending from Mexico into the dessert
southwest and up through the central Rockies. This moisture plume
remains largely disconnected from the Dakotas low, and will not
have much influence on the local sensible weather, but is
interesting and impressive nonetheless.

A cluster of convective showers has moved into Knox county NE at 3
AM with additional showers trailing behind it. The precipitation
is not particularly widespread or heavy, but is certainly welcome
and appears to be tied to lift and slightly cooler air aloft in
advance of the aforementioned vort lobe. Some model guidance has
had hints of convective showers in the vicinity of what is
currently ongoing...but the presence of these showers has largely
been underforecast by guidance. The hints were present though as
forecast soundings indicate an area of transient elevated
instability and moisture in this region. This feature will move
southeast through the early morning, and seems likely to continue
to support elevated convective showers perhaps even into the Omaha
area and southwest Iowa around sunrise.

Over the course of the day, the upper low and it's individual vort
lobes will make steady south and southeastward progress. While the
strongest forcing will remain focused northeast of the local
forecast area, believe the embedded regions of enhanced lift and
moisture along with pockets of steeper lapse rates will contribute
to 2 or 3 zones of convective showers and thunderstorms across the
area through early evening. The zone of greatest interest for
severe potential will be this afternoon near and south of I-80.
Early afternoon heating should lead to as much as 1500 J/kg of
MLCAPE with fairly steep low level lapse rates. Shear profiles
will be unidirectional with relatively strong anvil level flow and
very little low level wind shear. Persistent updrafts may favor
splitting and perhaps an overall favoring of the cyclonic member.
Effective shear will probably be a little weaker than on Thursday
evening, but still sufficient for convective organization. Severe
hail would be the primary threat with any storms that can organize
mid level mesocyclones, but there is a non-zero potential for
damaging wind gusts especially in locations that experience
stronger daytime heating with precip falling into the fairly deep
layer of steep lapse rates. Overall severe potential is pretty
low...but won't be surprised if a few warnings are issued before
the day is done. Total precipitation will be spotty given the
showery convective nature of this event, with most showers focused
in the convective zone south of I-80 and also closer to the upper
low over the northeast edge of the forecast area.

A few showers may persist into tonight and perhaps even early
Saturday over western Iowa as the low will be slow to progress
east and those individual vort lobes will continue to rotate
around and bring short periods of enhanced lift. Temperatures will
be near or just below normal through the weekend with a slight
warmup toward the upper 80s or lower 90s (slightly above normal)
for the work week. The flow pattern for much of the week will
feature slight ridging with generally weak flow aloft, but a
signal for a short wave trough riding over the ridge by late in
the week which could lead to precip chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 100 PM CDT Fri Aug 19 2022

VFR conditions are forecast for the period. There is a slight
chance of a thunderstorm at KOMA between 21-24Z. There may also
may be storms east of Lincoln after until 24Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Barjenbruch
AVIATION...Smith
Hazardous weather outlook, Aug 19, 11:13 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1213 PM CDT Fri Aug 19 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-200715-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1213 PM CDT Fri Aug 19 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible later this afternoon and
evening. A few of the strongest storms may produce hail larger
than quarters or locally damaging wind gusts. The greatest chance
for a few severe storms will be near and south of Interstate 80,
mainly between 3 PM and 8 PM.

A few storms may linger into the overnight hours, but severe
weather becomes unlikely after 9 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread Hazardous Weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed.

In the hours before

Special weather statement, Aug 19, 2:19 PM CST, 1 minute before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
319 PM CDT Fri Aug 19 2022

IAZ069-NEZ052-192045-
Pottawattamie IA-Douglas NE-
319 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of southwestern
Pottawattamie and northeastern Douglas Counties through 345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Florence, or 6 miles east of Bennington, moving
southeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Omaha and Benson around 325 PM CDT.
  Florence and Aksarben around 330 PM CDT.
  Carter Lake, Eppley Airfield and Midtown around 335 PM CDT.

Other locations in the path of this storm include western Council
Bluffs and South Omaha.

This includes the following highways...
 Interstate 29 between mile markers 50 and 61.
 Interstate 80 in Iowa near mile marker 1.
 Interstate 80 in Nebraska between mile markers 452 and 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4119 9590 4132 9613 4139 9606 4139 9598
      4131 9579
TIME...MOT...LOC 2019Z 303DEG 24KT 4134 9603

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Kern

The radar

The Omaha radar (KOAX), 26 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Douglas

When
August 19, 2:20 PM CST
Where
Douglas County, 0.52 mi W of (Ovn)wsfo Omaha
Measured
1.25 in hail
Reported by
Public
Coordinates
41.330, -96.060

Public reported 1.25 inch hail.

Hail, Nemaha

When
August 19, 2:38 PM CST
Where
Nemaha County, 0.87 mi SW of Auburn
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.390, -95.840

Emergency manager reported 1 inch hail.

Thunderstorm Wind, Nemaha

When
August 19, 2:45 PM CST
Where
Nemaha County, 0.53 mi W of Auburn
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.400, -95.840

Trained spotter reported several trees down and one uprooted.

Hail, Johnson

When
August 19, 4:55 PM CST
Where
Johnson County, 3.16 mi W of St Mary
Measured
1.25 in hail
Reported by
Public
Coordinates
40.430, -96.340

Public reported quarter to half dollar sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045942, 1045943, 1045945, 1045944.